Alert archive / California / Gale Warnings in 2018

Gale Warning 1, NWS San Diego, CA

January 8, 2018

NWS San Diego, CA issued this gale warning at Jan 8, 2018, 1:45 PM PST. It took effect at Jan 8, 2018, 10:00 PM PST. It was in force for 12 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jan 8, 2018, 1:45 PM PST (21:45 UTC)
In effect from
Jan 8, 2018, 10:00 PM PST
Expired
Jan 9, 2018, 10:00 AM PST
In force
12 hr
Issued by
NWS San Diego, CA

The text

As transmitted.

935 
WHUS76 KSGX 082145
MWWSGX

URGENT - MARINE WEATHER MESSAGE
National Weather Service San Diego CA
145 PM PST Mon Jan 8 2018

...STRONG WINDS AND ROUGH SEAS TONIGHT THROUGH TUESDAY NIGHT...

.A Pacific storm will bring strong, gusty southwest to west
winds, and rough seas to the Southern California coastal waters.
Winds and seas will increase tonight and peak with southerly
gales early Tuesday morning. Behind the front, winds will turn
westerly and decrease slightly, before subsiding Tuesday night.

PZZ750-775-090600-
/O.UPG.KSGX.SC.Y.0001.180109T0600Z-180109T0900Z/
/O.NEW.KSGX.GL.W.0001.180109T0600Z-180109T1800Z/
/O.UPG.KSGX.GL.A.0001.180109T0900Z-180109T1700Z/
/O.EXT.KSGX.SC.Y.0002.180109T1800Z-180110T0900Z/
Coastal Waters from San Mateo Point to the Mexican Border and out
to 30 nm-
Waters from San Mateo point to the Mexican Border Extending 30 to
60 nm out including San Clemente Island-
145 PM PST Mon Jan 8 2018

...GALE WARNING IN EFFECT FROM 10 PM THIS EVENING TO 10 AM PST
TUESDAY...
...SMALL CRAFT ADVISORY NOW IN EFFECT FROM 10 AM TUESDAY TO 1 AM
PST WEDNESDAY...

The National Weather Service in San Diego has issued a Gale
Warning...which is in effect from 10 PM this evening to 10 AM PST
Tuesday. The Gale Watch is no longer in effect. 

* Winds...Southerly 15-20 KT gusting 25-30 KT late tonight,
  increasing to 20-30 KT with gusts 35-40 KT early Tuesday
  morning. A frontal passage will occur between 8 AM and 10 AM
  Tuesday with winds becoming westerly and decreasing slightly
  15-25 KT with gusts 30 KT through Tuesday evening. 

* Waves/Seas...building to 7-10 feet tonight through Tuesday 
  morning, and 8-12 feet Tuesday afternoon through Tuesday 
  night. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Gale Warning means winds of 34 to 47 knots are imminent or
occuring. Operating a vessel in gale conditions requires
experience and properly equipped vessels. It is highly
recommended that mariners without the proper experience seek safe
harbor prior to the onset of gale conditions.

A Small Craft Advisory means that wind speeds of 21 to 33 knots
are expected to produce hazardous wave conditions to small craft.
Inexperienced mariners...especially those operating smaller
vessels should avoid navigating in these conditions.

&&

$$

Maxwell
3 follow-up statements
397 
WHUS76 KSGX 090514
MWWSGX

URGENT - MARINE WEATHER MESSAGE
National Weather Service San Diego CA
914 PM PST Mon Jan 8 2018

...STRONG WINDS AND ROUGH SEAS TONIGHT THROUGH TUESDAY NIGHT...

.A Pacific storm will bring strong, gusty south to southwest 
winds and rough seas to the Southern California coastal waters. 
Winds and seas will increase tonight and peak with southerly gales
early Tuesday morning. Behind the front, winds will turn westerly
and decrease slightly, before subsiding Tuesday night.

PZZ750-775-091400-
/O.CON.KSGX.GL.W.0001.180109T0600Z-180109T1800Z/
/O.CON.KSGX.SC.Y.0002.180109T1800Z-180110T0900Z/
Coastal Waters from San Mateo Point to the Mexican Border and out
to 30 nm-
Waters from San Mateo point to the Mexican Border Extending 30 to
60 nm out including San Clemente Island-
914 PM PST Mon Jan 8 2018

...GALE WARNING REMAINS IN EFFECT UNTIL 10 AM PST TUESDAY...
...SMALL CRAFT ADVISORY REMAINS IN EFFECT FROM 10 AM TUESDAY TO
1 AM PST WEDNESDAY...

* Winds...Southerly 15-20 KT gusting 25-30 KT late tonight,
  increasing to 20-30 KT with gusts 35-40 KT early Tuesday 
  morning. A frontal passage will occur between 8 AM and 10 AM 
  Tuesday with winds becoming westerly and decreasing slightly 15-
  25 KT with gusts 30 KT through Tuesday evening. 

* Waves/Seas...building to 7-10 feet tonight through Tuesday 
  morning, and 8-12 feet Tuesday afternoon through Tuesday 
  night. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Gale Warning means winds of 34 to 47 knots are imminent or
occurring. Operating a vessel in gale conditions requires
experience and properly equipped vessels. It is highly
recommended that mariners without the proper experience seek safe
harbor prior to the onset of gale conditions.

A Small Craft Advisory means that wind speeds of 21 to 33 knots
are expected to produce hazardous wave conditions to small craft.
Inexperienced mariners...especially those operating smaller
vessels should avoid navigating in these conditions.

&&

$$

SS
242 
WHUS76 KSGX 091005
MWWSGX

URGENT - MARINE WEATHER MESSAGE
National Weather Service San Diego CA
205 AM PST Tue Jan 9 2018

...STRONG WINDS AND ROUGH SEAS THROUGH TONIGHT...

.Gales are expected this morning ahead of a cold front, followed 
by slightly weaker westerly winds late this morning through 
tonight. This will create choppy and rough seas. Winds will 
diminish overnight, while large swell peaks tonight before 
gradually decreasing Wednesday.

PZZ750-775-091830-
/O.CON.KSGX.GL.W.0001.000000T0000Z-180109T1800Z/
/O.CON.KSGX.SC.Y.0002.180109T1800Z-180110T0900Z/
Coastal Waters from San Mateo Point to the Mexican Border and out
to 30 nm-
Waters from San Mateo point to the Mexican Border Extending 30 to
60 nm out including San Clemente Island-
205 AM PST Tue Jan 9 2018

...GALE WARNING REMAINS IN EFFECT UNTIL 10 AM PST THIS MORNING...
...SMALL CRAFT ADVISORY REMAINS IN EFFECT FROM 10 AM THIS MORNING
TO 1 AM PST WEDNESDAY...

* Winds...Southerly 20-30 KT with gusts 35 KT this morning. A
  frontal passage will occur between 6 AM and 9 AM with winds
  behind the front becoming westerly and decreasing slightly 15-
  25 KT with gusts 30 KT through this evening. 

* Waves/Seas...7-10 feet this morning, building to 8-12 feet this
  afternoon through tonight. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Gale Warning means winds of 34 to 47 knots are imminent or
occurring. Operating a vessel in gale conditions requires
experience and properly equipped vessels. It is highly
recommended that mariners without the proper experience seek safe
harbor prior to the onset of gale conditions.

A Small Craft Advisory means that wind speeds of 21 to 33 knots
are expected to produce hazardous wave conditions to small craft.
Inexperienced mariners...especially those operating smaller
vessels should avoid navigating in these conditions.

&&

$$
559 
WHUS76 KSGX 091741
MWWSGX

URGENT - MARINE WEATHER MESSAGE
National Weather Service San Diego CA
941 AM PST Tue Jan 9 2018

...STRONG WINDS AND ROUGH SEAS THROUGH TONIGHT...

.Gusty southwesterly winds will continue through tonight. This 
will create rough seas. Winds will diminish overnight, while large
swell peaks tonight before gradually decreasing Wednesday.

PZZ750-775-100600-
/O.EXP.KSGX.GL.W.0001.000000T0000Z-180109T1800Z/
/O.CON.KSGX.SC.Y.0002.180109T1800Z-180110T0900Z/
Coastal Waters from San Mateo Point to the Mexican Border and out
to 30 nm-
Waters from San Mateo point to the Mexican Border Extending 30 to
60 nm out including San Clemente Island-
941 AM PST Tue Jan 9 2018

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 1 AM PST
WEDNESDAY...
...GALE WARNING WILL EXPIRE AT 10 AM PST THIS MORNING...

* Winds...Southwesterly 15-25 KT with gusts to 30 KT through this
  evening.

* Waves/Seas...Building to 8-12 feet this afternoon through 
  tonight. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Gale Warning means winds of 34 to 47 knots are imminent or
occurring. Operating a vessel in gale conditions requires
experience and properly equipped vessels. It is highly
recommended that mariners without the proper experience seek safe
harbor prior to the onset of gale conditions.

A Small Craft Advisory means that wind speeds of 21 to 33 knots
are expected to produce hazardous wave conditions to small craft.
Inexperienced mariners...especially those operating smaller
vessels should avoid navigating in these conditions.

&&

$$

What forecasters said that day

The local office's own words before this gale warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Diego, CA wrote its last area forecast discussion before this gale warning went out at Jan 8, 9:30 AM PST, 4 hours 15 minutes earlier.

Area forecast discussion, Jan 8, 9:30 AM PST, 4 hours 15 minutes before
Area Forecast Discussion
National Weather Service San Diego CA
930 AM PST Mon Jan 8 2018

.SYNOPSIS...
Light rain and showers are likely today into this evening ahead
of a Pacific storm that will bring more widespread and heavier
precipitation and strong gusty winds late tonight into Tuesday
evening. Wind and showers will decrease Late Tuesday night into
Wednesday morning. Warmer and dry for Thursday through next
weekend with locally gusty northeast winds near the coastal
foothills at times.

&&

.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES...

Mostly cloudy this morning ahead of an approaching storm, with
light rain and showers over the region north of San Diego County.
So far, only a few hundredths of an inch of rain have fallen in
northern Orange County and the mtns of San Bernardino and
Riverside counties. The rain and showers will spread south and
east through today, remaining mostly light with some breaks this
afternoon. Winds will remain light through this afternoon,
increasing from the south this evening through early Tue morning.

Through Wednesday... The storm will move inland across Southern
California Tuesday, and into Arizona Tuesday night. This storm is
fairly typical of a mid-latitude cyclone, with a well-defined
frontal boundary.

The most widespread and heaviest precipitation is expected with
the passage of the cold front early Tuesday morning, and periods
of locally intense rainfall will be possible. Periods of showers
will follow into Tuesday evening, decreasing from the northwest late
Tuesday night into Wednesday morning. There is also a slight
chance of thunderstorms with the cold front early Tuesday morning,
and again Tuesday afternoon into Tuesday evening as the coldest
air aloft moves across far southern California, destabilizing the
atmosphere.

South to southeast winds will strengthen for late tonight into
early Tuesday morning ahead for the cold front with isolated gusts
to near 50 mph possible towards the coast. Winds will shift to the
southwest to west behind the cold front for later Tuesday morning
into Tuesday evening. Convective wind gusts accompanying the cold
frontal passage could be strong enough to produce minor damage.

Fair weather returns on Wednesday, with the beginning of a warming
trend.

Thursday through Sunday... High pressure rebuilds over the West
Coast to bring dry and warmer weather. Surface high pressure over
the Great Basin may bring some mostly weak gusty northeast winds
near the coastal foothills at times.

&&

.AVIATION...
081730Z...Widespread clouds with bases 7000-10000 ft MSL will
prevail today with scattered very light showers. Local vis will be 3-
5 miles through 19Z in BR/-SHRA. The clouds will gradually lower
overnight with rain increasing, and by 12Z Tue most areas will have
bases 900-2500 ft MSL and areas of vis 2-4 miles in RA. There is a
chance of thunderstorms Tuesday with strong up/downdrafts. Areas of
winds from the south 15-30 knots with gusts to 40 knots will occur
near the coast mainly 09Z-17Z Tue and areas of 20-35 knots with
gusts to 55 knots in the mountains and deserts. Winds will become
westerly in most areas after 17Z Tue.

&&

.MARINE...
The Pacific storm system will increase winds and waves late tonight
through Tuesday, with gale force winds possible, primarily just
ahead of the cold front. Wind gusts over 35 knots could occur in the
southerly flow mainly between 2 AM and 8 AM Tuesday before the wind
becomes westerly though with slightly lower wind speeds. Combined
waves will increase, with sloppy seas late tonight and Tuesday 8-10
feet, with possible 12 foot seas from a 12-second swell Tuesday
night, with gradual decreases Wednesday. Plans are to convert the
Gale Watch to a Gale Warning in the afternoon forecast.

&&

.BEACHES...
Surf will increase due to a couple of westerly swells associated
with the storm system Tuesday, with surf likely peaking very early
Wednesday. Surf will be highest in northern Orange County and
southern San Diego County where 3-6 foot choppy surf Tuesday will
build to 4-7 feet Wednesday morning with a few higher sets, then
gradually diminish. A Beach Hazard Statement will likely be needed
Tuesday and Wednesday. There is also a threat of lightning Tuesday.

&&

.HYDROLOGY...
A Pacific storm will bring periods of rain and showers to Southern
California today through Tuesday. The most widespread and
heaviest rainfall is expected with the passage of the cold front
early Tuesday morning. Rainfall rates of one-half to one inch per
hour for a 15-30 minute period with the front.

For Orange and San Bernardino Counties...rainfall will range from
1 to 1.5 inch near the coast, 2 to 4 inches in the mountains with
isolated amounts to 6 inches on the coastal slopes of the San
Bernardino County mountains. For San Diego and Riverside
Counties, amounts will range from 0.75 to 1.25 inch near the
coast, to 1.5 to 2.5 inches in the mountains with isolated
greater amounts. In the upper deserts, around one half inch is
expected, except around one inch near the desert foothills of the
San Bernardino County mountains. Amounts in the lower deserts
will mostly be one quarter inch or less with isolated amounts to
one half inch.

Rainfall rates with the front...and with showers and isolated
thunderstorms following the front Tuesday afternoon and evening
will be sufficient to cause mud and debris flows near recent burn
areas in Orange...Riverside...and San Bernardino Counties. Less
impact is expected for the Lilac burn area due to modest terrain
influence...and in the older burn areas in San Diego County. The
threat of mud and debris flows exists in areas of steep terrain
away from recent burn scars, however this threat is much lower.

The San Diego River through Fashion Valley is expected to remain
below flood stage...but could be near monitor levels late Tuesday
night to be near the lowest water crossings.

Snow levels above 8000 feet today will fall below 7000 feet
Tuesday morning then to around 5500 to 6000 feet Tuesday
afternoon and around 5000 feet Tuesday evening. Snowfall of 4 to
8 inches above 5000 feet is probable in San Bernardino and
Riverside Counties, with isolated amounts exceeding 18 inches
above 8000 feet.

&&

.SKYWARN...
Skywarn activation may be needed at times for late tonight through
Tuesday evening.

&&

.SGX WATCHES/WARNINGS/ADVISORIES...
CA...High Wind Warning from 6 AM to 10 PM PST Tuesday for Coachella
     Valley-San Diego County Deserts-San Diego County Mountains-
     San Gorgonio Pass Near Banning.

     High Wind Warning from midnight tonight to 10 PM PST Tuesday for
     Apple and Lucerne Valleys.

     Winter Storm Warning from midnight tonight to 10 PM PST Tuesday
     for Riverside County Mountains-San Bernardino County
     Mountains.

     Wind Advisory from midnight tonight to 6 PM PST Tuesday for
     Orange County Coastal Areas-Orange County Inland Areas-San
     Bernardino and Riverside County Valleys-The Inland Empire-
     San Diego County Coastal Areas-San Diego County Valleys-
     Santa Ana Mountains and Foothills.

     Flash Flood Watch from late tonight through Tuesday evening for
     Orange County Inland Areas-San Bernardino and Riverside
     County Valleys-The Inland Empire-San Gorgonio Pass Near
     Banning-Santa Ana Mountains and Foothills.

PZ...Gale Watch from late tonight through Tuesday morning for Coastal
     Waters from San Mateo Point to the Mexican Border and out
     to 30 nm-Waters from San Mateo point to the Mexican Border
     Extending 30 to 60 nm out including San Clemente Island.

     Small Craft Advisory from 10 PM this evening to 1 AM PST Tuesday
     for Coastal Waters from San Mateo Point to the Mexican
     Border and out to 30 nm-Waters from San Mateo point to the
     Mexican Border Extending 30 to 60 nm out including San
     Clemente Island.

     Small Craft Advisory from 9 AM Tuesday to 1 AM PST Wednesday for
     Coastal Waters from San Mateo Point to the Mexican Border
     and out to 30 nm-Waters from San Mateo point to the Mexican
     Border Extending 30 to 60 nm out including San Clemente
     Island.

&&

PUBLIC/HYDROLOGY...PG
AVIATION/MARINE/BEACHES...Maxwell

The office that day

Everything else NWS San Diego, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 7, 6:49 PM PSTWinter Storm WarningSGXRiverside, San Bernardino51 hr
Jan 7, 8:15 PM PSTHigh Wind WarningSGXRiverside, San Bernardino, San Diego48 hr
Jan 7, 8:15 PM PSTWind AdvisorySGXOrange, Riverside, San Bernardino, San Diego39 hr
Jan 8, 2:02 AM PSTGale WatchSGX12 hr
Jan 8, 2:02 AM PSTSmall Craft AdvisorySGX59 hr
Jan 8, 1:37 PM PSTHigh Surf AdvisorySGXOrange, San Diego52 hr

Nearby

Gale Warnings in California, 2018Every gale warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.